Duragesic (sometimes spelled Durogesic) is the trade name for fentanyl pain patches, a powerful pain treatment. Fentanyl is an opioid, like morphine or heroin, can be extremely potent and highly addictive, and sometimes deadly.
Typically prescribed in the form of a patch, fentanyl is absorbed through the skin and intended for patients with persistent and severe pain who have built up a tolerance for opioid-based drugs and have been using narcotic painkillers. In other words, it isn’t for everyone, and doctors need to be extremely careful when prescribing it.
FDA Issues Stern Warnings
Almost as a testament to fentanyl’s potency, in 2005 and again in 2007, the Food and Drug Administration (FDA) issued warnings about the drug. A number of serious side effects and several hundred deaths had been reported, most commonly due to overdose. These warnings restated safe dosage levels and cautioned against changing them without the guidance of a doctor. In some cases, patients attempted to ease increasing pain by applying more than one patch at a time, often at the suggestion of their doctors.
An additional warning cautioned against allowing the patch to be heated. When exposed to heat, the patch released the drug at a more rapid rate than intended, potentially causing an overdose. Users were advised to avoid direct sunlight, tanning beds, hot baths and spas, or the use of heating pads on injured areas with the patch.
Defective Patches Blamed For Wrongful Deaths
During investigations into patient overdoses, the FDA found leaking patches to be yet another cause for concern. Johnson & Johnson’s suppliers issued several recalls of millions of patches when it became clear that the patches were defective. Once the patch developed a leak, all control over dosage was lost, and patients were placed at an extreme risk for Fentanyl overdose and its severe effects, including death. Since then, Johnson & Johnson has lost several wrongful death lawsuits and is currently facing many more because of this defect in the patch.
Fentanyl Overdose Symptoms
Symptoms of an overdose include:
- Extreme drowsiness
- Weak pulse
- Faintness of breath
- Stopped breathing
Death can result from an overdose. If you suspect you or someone you know is suffering from a fentanyl overdose, immediately seek emergency medical treatment.
If you have suffered or a loved one has died because of this dangerous pain treatment, you may be entitled to compensation. Contact our experienced attorneys today for a free consultation to help you determine your options and find a path to recovery.